Tornadoes · United States · North Dakota · 2012
EF0 tornado, Blaisdell, North Dakota, May 22, 2012
This EF0 tornado ran 0.8 miles across Mountrail County on May 22, 2012, touching down at 6:21 PM CDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 22, 2012
- Touchdown
- 6:21 PM CDT (23:21 UTC)
- Lifted
- 6:23 PM CDT (23:23 UTC)
- On the ground
- 2 minutes
- Path length
- 0.8 miles (1.3 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Mountrail County
- Touchdown point
- 48.340, -102.030
- Lift-off point
- 48.350, -102.020
- Record number
- 1205221721-01
What the Weather Service recorded
Tornado Watch number 290 and Severe Thunderstorm Watch number 291 were in effect during this event. ||Strong afternoon destabilization occurred north and east of an area of low pressure situated over southwest North Dakota May 22nd. The trigger for thunderstorm development was a strong upper level jet streak advecting northeast across the Rockies and into the Northern Plains. While a strong capping inversion was in place in the low's warm sector, a weaker cap existed over northern North Dakota, where convection first initiated late in the afternoon over the far northwest. Additional strong to severe thunderstorms developed during the evening across the north central and from the south central into the James River Basin. Severe hail, severe thunderstorm winds, and two confirmed EF0 tornadoes occurred during this event.
Professional storm chasers reported this brief tornado. There were no reports of damage so the tornado is rated EF0.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
5 minutes of warning. NWS BIS issued a tornado warning for this county at 23:16 UTC, 5 minutes before the tornado touched down, in force until 23:45 UTC.
The county was under a tornado watch, issued at 21:05 UTC and running to 00:32 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:05 UTC | 00:32 UTC | Tornado Watch | BIS |
| 23:03 UTC | 00:00 UTC | Severe Thunderstorm Warning | BIS |
| 23:16 UTC | 23:45 UTC | Tornado Warning | BIS |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:57 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the tornado touched down at May 22, 1:58 PM CDT, 4 hours 23 minutes earlier.
Area forecast discussion, May 22, 1:58 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 158 PM CDT TUE MAY 22 2012 .SHORT TERM...THIS AFTERNOON THROUGH TONIGHT... MAIN FOCUS IS ON THE SEVERE WEATHER POTENTIAL. LATEST SURFACE ANALYSIS SHOWS A WEST TO EAST WARM FRONT DRAPED OVER CENTRAL NORTH DAKOTA...FROM NEAR TROTTERS TO BEULAH...AND EAST INTO FESSENDEN. HELICITY AND SHEAR INCREASING OVER THE NORTHWEST...WITH LCL HEIGHTS LOWERING THROUGH THE AFTERNOON ALONG AND NORTH OF THE WARM FRONT. SPC HAS INCREASED THE TORNADO THREAT TO 5 PERCENT ACROSS NORTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. NAM/GFS SOUNDINGS STILL SUGGEST THAT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL THE PRIMARY THREATS. SOUNDINGS EXHIBIT LARGE CAPE IN THE HAIL GROWTH ZONE WITH A SOMEWHAT DRY SOUNDING BENEATH 700MB. THUS THINKING IS INITIALLY THAT DAMAGING WINDS AND HAIL WOULD OCCUR FIRST WITH CLOUD BASES LOWERING AND THEN SUPPORTING HEAVY RAINFALL POTENTIAL IN SOME AREAS. PWATS OF 1.48 INCHES WITH A K-INDEX OF 46 AT KBIS BY 00Z WEDNESDAY. THINKING IS WE MAY NEED TO SECTORIZE THE FORECAST AREA INTO TWO AREAS/THREATS LATER THIS AFTERNOON AND EVENING. LARGE HAIL/DAMAGING WINDS/HEAVY RAINFALL/ISOLATED TORNADOES ALONG AND NORTH OF THE WARM FRONT...OVER NORTH CENTRAL NORTH DAKOTA. THE SECOND THREAT WOULD BE SOUTH OF THE WARM FRONT AND AHEAD OF THE COLD FRONT...COVERING SOUTH CENTRAL AND SOUTHEAST NORTH DAKOTA WITH LARGE HAIL/DAMAGING WINDS/HEAVY RAINFALL. THE RAPID REFRESH/HRR MODEL SUGGESTS A LINE OF THUNDERSTORMS FORMING BETWEEN WILLISTON AND MINOT BY MID AFTERNOON...AND THEN QUICKLY FILLING IN SOUTH TO BISMARCK BY 00Z. WILL CONTINUE TO MONITOR AND AWAIT A POTENTIAL WATCH FROM SPC. UPDATES FORTHCOMING...STAY TUNED. .LONG TERM...WEDNESDAY THROUGH TUESDAY... EXPECT COOLER CONDITIONS ON WEDNESDAY WITH ISOLD SHOWERS POSSIBLE OVER THE FAR NORTH IN THE VICINITY OF A COLD FRONT. BY THURSDAY...THIS FRONT IS EXPECTED TO DROP SOUTH THROUGH THE FORECAST AREA...WITH ASSOCIATED SHOWERS AND ISOLATED THUNDERSTORMS. AN EVEN COOLER AIRMASS BEHIND THE BOUNDARY WILL KEEP AFTERNOON HIGHS IN THE 50S AND 60S. RELATIVELY COOL CONDITIONS WILL CONTINUE THROUGH THE WEEKEND. SHOWERS AND STORMS WILL BECOME MORE WIDESPREAD BY LATE FRIDAY INTO SUNDAY AS SOUTHWEST FLOW ALOFT DEVELOPS AND EVENTUALLY A SURFACE BOUNDARY PUSHES NORTH INTO THE REGION. HAVE MAINTAINED PERIODS OF HIGH CHANCE TO LIKELY POPS. && .AVIATION...22/18Z ISSUANCE... FOLLOWED NAM FOR CONVECTIVE TRENDS THIS AFTERNOON AND TONIGHT. HAVE FRAMED A TWO HOUR TEMPO WINDOW FOR HIGHEST THREAT OF STRONG STORMS...BEGINNING AS EARLY AS 21Z AT KISN...AND TRANSITIONING EASTWARD...BEGINNING AT 01Z AT KJMS. STRONG WINDS AND LARGE HAIL WILL BE POSSIBLE...BUT WITH UNCERTAINTY AS TO THE EVENTUAL LOCATION OF STRONG/SEVERE STORMS...WILL NOT HIGHLIGHT IN TAFS AT THIS TIME AND COVER WITH UPDATES THROUGH THE AFTERNOON/EVENING. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KS AVIATION...RK
Hazardous weather outlook, May 22, 4:50 PM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 450 PM CDT TUE MAY 22 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-232200- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 450 PM CDT TUE MAY 22 2012 /350 PM MDT TUE MAY 22 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TUESDAY EVENING FROM NORTHWEST NORTH DAKOTA...INCLUDING DIVIDE AND WILLIAMS COUNTIES THROUGH NORTH CENTRAL...CENTRAL AND EASTERN PORTIONS OF THE STATE. THE THREAT FOR SEVERE THUNDERSTORMS WILL BE LOW ACROSS SOUTHWESTERN NORTH DAKOTA. THE MAIN SEVERE WEATHER THREATS ARE LARGE HAIL...STRONG WIND GUSTS GREATER THAN 60 MPH AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... PLEASE RELAY REPORTS OF SEVERE WEATHER OR STORM DAMAGE TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582. JNS
In the hours before
Local storm report, May 22, 5:18 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
518 PM CDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG FORTUNA 48.91N 103.78W
05/22/2012 DIVIDE ND TRAINED SPOTTER
4 TO 6 INCH DIAMETER BRANCHES BROKEN OFF
&&
MMSpecial weather statement, May 22, 5:58 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 558 PM CDT TUE MAY 22 2012 NDZ002-003-010-011-230000- BURKE-MOUNTRAIL-RENVILLE-WARD- 558 PM CDT TUE MAY 22 2012 ...SPECIAL WEATHER STATEMENT... AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EXTREME NORTHWESTERN BURKE COUNTY TO SOUTH CENTRAL BURKE COUNTY...MOVING EAST AT 40 MPH. PENNY SIZE HAIL AND WINDS UP TO 55 MPH ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... LIGNITE... STANLEY... LOSTWOOD... NIOBE... PALERMO... BOWBELLS... NORTHGATE... KENMARE... BLAISDELL... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM CDT. STAY TUNED AS STORMS MAY INTENSIFY. SCHECK/AYD
Local storm report, May 22, 6:21 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
621 PM CDT TUE MAY 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM FUNNEL CLOUD BLAISDELL 48.34N 102.08W
05/22/2012 MOUNTRAIL ND STORM CHASER
FUNNEL HALFWAY TO THE GROUND
&&
KSIMOSKOThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Bismarck Municip, ND (KBIS), 12:00Z
11.4 hours before the tornado, 201 km from the path. May 22, 2012.
- Mixed-layer CAPE
- 242 J/kg
- Mixed-layer CIN
- -610 J/kg
- Surface CAPE
- 26 J/kg
- Mixed-layer LCL
- 1843 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
- 0-3 km lapse rate
- 2.5 K/km
Bismarck Municip, ND (KBIS), 00:00Z
0.6 hours after it, 201 km from the path. May 23, 2012.
- Mixed-layer CAPE
- 1372 J/kg
- Mixed-layer CIN
- -73 J/kg
- Surface CAPE
- 1944 J/kg
- Mixed-layer LCL
- 1878 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
- 0-3 km lapse rate
- 7.6 K/km
The surface observations
Stanley (08D), 29 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:35 UTC | 69.8 | 62.6 | 120° 16 kt | 22 | 996.6 | HZ |
| 21:55 UTC | 71.6 | 62.6 | 110° 16 kt | 21 | 995.9 | |
| 22:15 UTC | 71.6 | 62.6 | 120° 16 kt | 21 | 995.6 | |
| 22:35 UTC | 69.8 | 62.6 | 130° 14 kt | 21 | 995.3 | VCTS HZ |
| 22:55 UTC | 71.6 | 64.4 | 140° 9 kt | 995.3 | HZ | |
| 23:15 UTC | 71.6 | 64.4 | 200° 16 kt | 33 | 994.6 | |
| 23:35 UTC | 68 | 48.2 | 310° 26 kt | 37 | 995.6 | HZ |
| 23:55 UTC | 69.8 | 46.4 | 310° 17 kt | 32 | 995.9 | |
| 00:15 UTC | 68 | 46.4 | 310° 15 kt | 26 | 995.9 | |
| 00:35 UTC | 68 | 46.4 | 310° 15 kt | 24 | 995.9 | |
| 00:55 UTC | 68 | 46.4 | 300° 19 kt | 26 | 996.3 | HZ |
| 01:15 UTC | 66.2 | 44.6 | 280° 14 kt | 21 | 997 | HZ |
From the Iowa Environmental Mesonet's archive of airport observations.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:19 UTC | FUNNEL CLOUD | 2 E Blaisdell | Mountrail, ND | FUNNEL HALFWAY TO THE GROUND |
| 23:19 UTC | FUNNEL CLOUD | Blaisdell | Mountrail, ND | FUNNEL HALFWAY TO THE GROUND |
| 23:24 UTC | HAIL 1 | 7 N Tagus | Ward, ND | |
| 23:35 UTC | HAIL 1 | 7 N Tagus | Ward, ND | |
| 00:50 UTC | HAIL 1 | 4 Se Lansford | Bottineau, ND | |
| 00:50 UTC | HAIL 1 | 6 Se Lansford | Bottineau, ND |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2012 tornado in North DakotaEvery tornado in North Dakota since 1950Warnings in force in North Dakota nowThe forecast where you are
The other tornadoes of May 22, 2012
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 22 | 5:07 PM CDT | EF0 | Divide, ND | 5.3 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.